Tennessee, 2022

Winter Storm and Winter Weather in Tennessee, January 2 to 3, 2022

January 2 to 3, 2022 · NWS OHX · 32 events in 32 counties and zones

After severe storms affected Middle Tennessee on January 1, light rain moved back across Middle Tennessee during the late morning hours on January 2. This rain changed to snow during the afternoon and evening hours, before ending in the early morning on January 3.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

After severe storms affected Middle Tennessee on January 1, light rain moved back across Middle Tennessee during the late morning hours on January 2. This rain changed to snow during the afternoon and evening hours, before ending in the early morning on January 3. Snowfall amounts ranged from 1 inch or less near the Kentucky border, up to 9 inches in parts of Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 2, 2:27 PM CST, 33 minutes earlier.

Area forecast discussion, Jan 2, 2:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
227 PM CST Sun Jan 2 2022

.DISCUSSION...

Closed upper low now nearing the MS river expected to slide just to
our south through tonight, pushing well east before sunrise Monday.
This upper low has a pretty good moisture source and that plus
pretty decent UVV will give a shot of winter pcpn, which has
already started across our northwest. Temps falling and this
trend will continue. We will likely see a slow changeover through
the reminder of the day, become all snow this evening. Snow amount
vary greatly in latest HiRes models. Several CAMs showing very
high bullseye's here and there...but current thinking is most
areas west of the Plateau will see .5 to 2 inches, with 2-3 on the
Plateau. These amounts will be mostly on grassy, exposed
surfaces. Roads surfaces quite warm and much of this will melt
while falling. Elevated surfaces such as bridges/overpasses may
see some slick spots late tonight, and for the morning commute.
Now looking at this track it is possible a deformation/heavier
snow band catches parts of the south/east and amounts there go a
bit higher.

Behind the deep upper low, our flow flattens out and we will see a
slow southwest shift on Wednesday as another upper wave
approaches. Wednesday night another cold front will push through.
This front stalls to our south, and a SFC wave eventually rides
up along it early Thursday. GFS/ECM continue to flip-flop, with
the GFS much drier than the ECM. ECM lifts a good bit of moisture
up across our south/east, while GFS pcpn extremely limited. Temps
will again be quite cool as well and onset of any developing pcpn
will probably be a mix, although the south changes to mainly rain
in the afternoon. Still all kinds of uncertainty with this
system, other than any developing pcpn should be gone pretty quick
Thursday evening.

And with such progressive flow, we are looking at another cold front
pushing through early Sunday. Temps are fairly warm and any pcpn
with system looking to be all liquid. There should be a decent
band of rain associated, which will move out Sunday evening.

&&

.AVIATION...
18Z TAF DISCUSSION.

Poor flying conditions for all sites this afternoon and overnight
as rain spreads north and east and gradually transitions to snow.
Gusty northwest winds will also accompany the precip as will MVFR
to IFR cigs. Snow will continue for much of the evening and
eventually end from CKV to CSV from 07z to 10z. Cigs will start to
improve after 12z Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      25  39  24  50  38 /  80   0   0   0   0
Clarksville    23  39  22  49  37 /  50   0   0   0   0
Crossville     23  35  21  46  34 / 100   0   0   0   0
Columbia       24  40  20  50  36 /  80   0   0   0   0
Lawrenceburg   24  38  19  50  37 /  90   0   0   0   0
Waverly        23  39  23  49  37 /  60   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 AM CST Monday for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......07
AVIATION........11
Hazardous weather outlook, Jan 2, 4:58 AM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
458 AM CST Sun Jan 2 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-031100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
458 AM CST Sun Jan 2 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect from 3 pm today until 3 am
Monday morning. Generally, 1 to 2 inches is expected across all of
Middle TN. However, a little more is possible on the Cumberland
Plateau. Expect slick roads and travel impacts in many areas Monday
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall measurements will be helpful. Please relay any information
about observed severe weather to the NWS while following all local,
state, and CDC guidelines.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm, 14 winter weather. Local standard time, as filed.

Winter Weather, Montgomery

When
January 2, 3:00 PM CST to 10:00 PM CST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across Montgomery County. CoCoRaHS station Clarksville 13.6 SSE measured 1.6 inches of snow, and CoCoRaHS station Clarksville 10.2 WSW measured 1.0 inches of snow.

Winter Weather, Robertson

When
January 2, 3:00 PM CST to 10:00 PM CST
Where
Robertson forecast zone
Reported by
CoCoRaHS
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Springfield 1.8 WSW measured 2.0 inches of snow, CoCoRaHS station Cedar Hill 2.6 N measured 0.7 inches of snow, and CoCoRaHS station Greenbrier 1.3 ESE measured 0.5 inches of snow.

Winter Weather, Sumner

When
January 2, 3:00 PM CST to January 3, 1:00 AM CST
Where
Sumner forecast zone
Reported by
CoCoRaHS
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Bethpage 4.5 NW measured 1.5 inches of snow, and CoCoRaHS station Westmoreland 5.4 NNE measured 1.3 inches of snow.

Winter Weather, Houston

When
January 2, 3:00 PM CST to 10:00 PM CST
Where
Houston forecast zone
Reported by
CoCoRaHS
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Up to around 2 inches of snow fell across the county. CoCoRaHS station Erin 5.4 ESE measured 2.0 inches of snow.

Winter Weather, Dickson

When
January 2, 3:00 PM CST to 11:00 PM CST
Where
Dickson forecast zone
Reported by
CoCoRaHS
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Vanleer 2.8 SE measured 1.8 inches of snow, and CoCoRaHS station Dickson 6.3 WSW measured 1.5 inches of snow.

Winter Weather, Cheatham

When
January 2, 3:00 PM CST to January 3, 1:00 AM CST
Where
Cheatham forecast zone
Reported by
CoCoRaHS
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Up to around 2 inches of snow fell across the county. CoCoRaHS station Kingston Springs 2.8 WNW measured 1.2 inches of snow.

Winter Weather, Davidson

When
January 2, 3:00 PM CST to January 3, 1:00 AM CST
Where
Davidson forecast zone
Reported by
CoCoRaHS
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. Nashville International Airport measured 2.4 inches of snow. CoCoRaHS station Nashville 5.2 S measured 2.9 inches of snow, and CoCoRaHS station Belle Meade 0.4 W measured 2.3 inches of snow.

Winter Weather, Perry

When
January 2, 3:00 PM CST to 11:00 PM CST
Where
Perry forecast zone
Reported by
CoCoRaHS
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. The Lobelville COOP observer measured 2.0 inches of snow.

Winter Weather, Hickman

When
January 2, 3:00 PM CST to January 3, 12:00 AM CST
Where
Hickman forecast zone
Reported by
CoCoRaHS
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Bon Aqua 3.0 ESE measured 1.8 inches of snow.

Winter Weather, Lewis

When
January 2, 3:00 PM CST to January 3, 12:00 AM CST
Where
Lewis forecast zone
Reported by
CoCoRaHS
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Hohenwald 2.2 SE measured 0.7 inches of snow.

Winter Weather, Wayne

When
January 2, 3:00 PM CST to January 3, 12:00 AM CST
Where
Wayne forecast zone
Reported by
CoCoRaHS
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. CoCoRaHS station Waynesboro 4.7 WSW measured 2.5 inches of snow.

Winter Weather, Lawrence

When
January 2, 3:00 PM CST to January 3, 1:00 AM CST
Where
Lawrence forecast zone
Reported by
CoCoRaHS
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. CoCoRaHS station Lawrenceburg 8.8 SE measured 2.3 inches of snow, and CoCoRaHS station Loretto 5.2 NE measured 1.0 inch of snow.

Winter Storm, Maury

When
January 2, 3:00 PM CST to January 3, 2:00 AM CST
Where
Maury forecast zone
Reported by
CoCoRaHS
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Up to 4 inches of snow fell across the county. CoCoRaHS station Columbia 1.2 SSW measured 3.5 inches of snow, and CoCoRaHS station Hampshire 2.7 SW measured 2.0 inches of snow.

Winter Weather, Clay

When
January 2, 4:00 PM CST to January 3, 2:00 AM CST
Where
Clay forecast zone
Reported by
CoCoRaHS
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. CoCoRaHS station Celina 0.3 NNE measured 3.1 inches of snow, and CoCoRaHS station Red Boiling Springs 6.7 NNE measured 1.6 inches of snow.

Winter Storm, Wilson

When
January 2, 4:00 PM CST to January 3, 2:00 AM CST
Where
Wilson forecast zone
Reported by
CoCoRaHS
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. CoCoRaHS station Lebanon 11.5 SSE measured 5.0 inches of snow, and CoCoRaHS station Lebanon 8.4 SSW measured 4.0 inches of snow. NWS Nashville measured 1.6 inches of snow.

Winter Storm, Smith

When
January 2, 4:00 PM CST to January 3, 3:00 AM CST
Where
Smith forecast zone
Reported by
CoCoRaHS
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. CoCoRaHS station Elmwood 4.5 NNE measured 5.0 inches of snow, and CoCoRaHS station Carthage 8.7 NNE measured 3.0 inches of snow.

Winter Storm, Williamson

When
January 2, 4:00 PM CST to January 3, 2:00 AM CST
Where
Williamson forecast zone
Reported by
CoCoRaHS
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. CoCoRaHS station Nolensville 2.4 SW measured 5.0 inches of snow, and CoCoRaHS station Fairview 1.9 WNW measured 2.5 inches of snow. The COOP observer in Brentwood measured 4.0 inches of snow, and the COOP observer in Fairview measured 2.0 inches of snow.

Winter Storm, Rutherford

When
January 2, 4:00 PM CST to January 3, 2:00 AM CST
Where
Rutherford forecast zone
Reported by
CoCoRaHS
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell across the county. CoCoRaHS station Murfreesboro 8.7 E measured 7.0 inches of snow, CoCoRaHS station Milton 1.5 W measured 6.8 inches of snow, and CoCoRaHS station Smyrna 2.1 E measured 3.0 inches of snow. The COOP observer in Christiana measured 7.8 inches of snow, and the COOP observer in Murfreesboro measured 5.0 inches of snow.

Winter Storm, Cannon

When
January 2, 4:00 PM CST to January 3, 2:00 AM CST
Where
Cannon forecast zone
Reported by
CoCoRaHS
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Up to 4 inches of snow fell across the county. CoCoRaHS station Woodbury 4.0 SE measured 3.5 inches of snow, and CoCoRaHS station Centertown 9.0 WSW measured 3.0 inches of snow.

Winter Weather, Pickett

When
January 2, 5:00 PM CST to January 3, 3:00 AM CST
Where
Pickett forecast zone
Reported by
CoCoRaHS
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. CoCoRaHS station Byrdstown 2.8 SSW measured 3.0 inches of snow.

Winter Storm, Overton

When
January 2, 5:00 PM CST to January 3, 3:00 AM CST
Where
Overton forecast zone
Reported by
CoCoRaHS
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Up to 4 inches of snow fell across the county. CoCoRaHS station Rickman 3.8 ESE measured 3.4 inches of snow, and CoCoRaHS station Livingston 4.1 WSW measured 2.5 inches of snow.

Winter Storm, Fentress

When
January 2, 5:00 PM CST to January 3, 3:00 AM CST
Where
Fentress forecast zone
Reported by
CoCoRaHS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. CoCoRaHS station Jamestown 3.1 SE measured 5.0 inches of snow, and CoCoRaHS station Jamestown 12.9 S measured 4.1 inches of snow. The COOP observer in Jamestown measured 4.0 inches of snow.

Winter Storm, Putnam

When
January 2, 5:00 PM CST to January 3, 2:00 AM CST
Where
Putnam forecast zone
Reported by
CoCoRaHS
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. CoCoRaHS station Baxter 2.6 S measured 5.0 inches of snow, and CoCoRaHS station Cookeville 5.4 WNW measured 3.0 inches of snow. The COOP observer in Monterey measured 4.0 inches of snow, and the COOP observer in Cookeville measured 3.0 inches of snow.

Winter Storm, Dekalb

When
January 2, 5:00 PM CST to January 3, 2:00 AM CST
Where
Dekalb forecast zone
Reported by
CoCoRaHS
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Up to 7 inches of snow fell across the county. CoCoRaHS station Dowelltown 5.8 NE measured 6.8 inches of snow, and CoCoRaHS station Silver Point 3.0 SSE measured 3.8 inches of snow.

Winter Storm, White

When
January 2, 5:00 PM CST to January 3, 3:00 AM CST
Where
White forecast zone
Reported by
CoCoRaHS
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. CoCoRaHS station Sparta 8.6 NW measured 4.4 inches of snow, and CoCoRaHS station Sparta 5.6 NW measured 4.0 inches of snow. The COOP observer in Sparta measured 2.0 inches of snow.

Winter Storm, Cumberland

When
January 2, 5:00 PM CST to January 3, 3:00 AM CST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. CoCoRaHS station Crossville 0.9 S measured 5.0 inches of snow, and CoCoRaHS station Fairfield Glade 0.1 NNW measured 2.8 inches of snow. The COOP observer at the Crossville Ag Station measured 3.5 inches of snow.

Winter Storm, Warren

When
January 2, 5:00 PM CST to January 3, 3:00 AM CST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Up to 7 inches of snow fell across the county. CoCoRaHS station Mcminnville 8.5 ESE measured 7.0 inches of snow, and CoCoRaHS station Morrison 1.9 SSW measured 7.0 inches of snow. The COOP observer at Rock Island State Park measured 2.0 I inches of snow.

Winter Storm, Marshall

When
January 2, 5:00 PM CST to January 3, 2:00 AM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Up to 7 inches of snow fell across the county. CoCoRaHS station Lewisburg 6.2 SSE measured 7.0 inches of snow, and CoCoRaHS station Cornersville 3.6 SE measured 4.3 inches of snow. The COOP observer at Lewisburg Ag Station measured 4.0 inches of snow.

Winter Storm, Bedford

When
January 2, 5:00 PM CST to January 3, 2:00 AM CST
Where
Bedford forecast zone
Reported by
CoCoRaHS
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Up to 9 inches of snow fell across the county. CoCoRaHS station Petersburg 7.3 N measured 8.2 inches of snow, and CoCoRaHS station Bell Buckle 2.0 SE measured 6.0 inches of snow.

Winter Storm, Coffee

When
January 2, 5:00 PM CST to January 3, 3:00 AM CST
Where
Coffee forecast zone
Reported by
CoCoRaHS
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across the county. CoCoRaHS station Manchester 9.2 NNW measured 5.0 inches of snow, and CoCoRaHS station Manchester 6.5 ENE measured 4.5 inches of snow.

Winter Storm, Grundy

When
January 2, 5:00 PM CST to January 3, 3:00 AM CST
Where
Grundy forecast zone
Reported by
CoCoRaHS
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Up to 4 inches of snow fell across the county. CoCoRaHS station Beersheba Springs 2.1 ENE measured 3.5 inches of snow. The COOP observer in Coalmont measured 2.6 inches of snow.

Winter Storm, Giles

When
January 2, 5:00 PM CST to January 3, 2:00 AM CST
Where
Giles forecast zone
Reported by
COOP Observer
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Up to 4 inches of snow fell across the county. The COOP observer in Pulaski measured 3.5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004592, 1004593, 1004594, 1004598, 1006035, 1006036, 1006037, 1006038, 1006039, 1006040, 1006041, 1006042, 1006066, 1004596, 1006048, 1006049, 1006062, 1006063, 1006064, 1004597, 1006050, 1006051, 1006054, 1006056, 1006058, 1006061, 1006065, 1006067, 1006068, 1006069, 1006070, 1006071.